MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2025
Type of Reportable Event Serious Injury
Event or Problem Description
An open surgery on the lumbar spine for a fusion of vertebrae l3 to l5, due to foraminal stenosis, with intended placement of 6 vertebra screws bilateral for fixation, was performed with the aid of the brainlab spine & trauma 3d navigation 1.5.From intra-operative fluoroscopy images, the surgeon determined that of 1 of the 6 spine screws placed with the aid of navigation, in vertebra left l5, deviated shifted from its intended position.The deviating screw was removed and re-placed to its correct position, requiring several pilot hole creation attempts, with navigation at the very same surgery.According to the surgeon (treating clinician): the final outcome of the surgery was successful as intended.There was no direct (or increased) risk to harm a critical anatomical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.45min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes and a screw were placed in the patient's spine in a different position than desired with brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of 1 of the 6 spine screws placed with navigation was detected by the surgeon before finalizing the surgery with intra-operative fluoroscopy imaging, and the screw was re-placed to its correct position with navigation at the very same surgery.The final outcome of the surgery was successful as intended.There was no direct (or increased) risk to harm a critical anatomical structure due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.45min.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the screw placed in vertebra left l5 deviating shifted, and of the unsuccessful (deviating) pilot hole creation attempts for revision of this screw, with the aid of navigation, is: movement of the navigation reference array during the procedure in relation to the patient anatomy, due to an insufficiently rigid fixation and/or inadvertent forces applied to the array/fixation during the surgery by the user.At the placement.The movement of the array occurred after the pre-placement scan was registered to navigation and before the affected spine screw placement in left l5 was performed, in specific occurring during the directly prior (correct) placement of the spine screw in right l5.Navigation data files for this surgery show that the navigation software displayed array movement warnings during that time, demonstrating that the array moved after the patient anatomy registration to navigation.In addition, automatic screenshots of the navigation data show a shift of the navigated pointer, compared to the former instrumentation positions, when the user checked the right l5 pilot hole created and after movement warnings were displayed.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked, and the actual patient anatomy.This movement cannot be compensated by the navigation software.In regard to cause of the by the user detected inaccuracy of the c-arm scan to navigation of ca.10mm - which was accepted by the user to continue with the use of navigation, with this being not recommended in the brainlab instructions - despite this detected inaccuracy did not directly contribute to the deviating placements: this consistent navigation inaccuracy during this surgery occurred either due to an improper attachment of the disposable reflective marker spheres on the pins of the drapelink reference array, or due to the improper attachment of the drapelink on the non-brainlab c-arm (e.G.Angled/not fully fixated), i.E.A not sufficiently tight attachment of these components by the user as required.The drapelink is a c-arm array used for automatic image registration of the current patient anatomy location to navigation.Improperly attached reflective marker spheres on the drapelink array, or a not sufficiently fixated drapelink, causes the navigation camera to detect the drapelink reference at a different location than its physical and calibrated location during scan acquisition, and therefore subsequently to an inaccurate patient registration and navigation.Tests by a brainlab representative of this equipment after the surgery, with proper attachment of all components, resulted in an accurate registration to navigation.Apparently, despite the user verified the navigation accuracy at the time of the navigation reference array movement warnings displayed by the navigation, and throughout the surgery, the resulting additional deviation due to the navigation array movement between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation, was not recognized by the user for the affected placements, contributed to by the accepted consistent registration inaccuracy, inhibiting an appropriate navigation accuracy verification.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22018552
Report Number8043933-2025-00038
Device Sequence Number8823593
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/14/2025
Initial Report FDA Received Date05/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown